Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Blacksburg, VA

July 14, 2004Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2004, 12:44 PM EDT for Buckingham County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 12:44 PM EDT (16:44 UTC)
Expired
Jul 14, 2004, 1:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 141644
SVRRNK
VAC029-141730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 130 PM EDT

* AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BUCKINGHAM...OR ABOUT 15 MILES EAST OF BENT CREEK...AND MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  BUCKINGHAM...
  DILLWYN...
  GOLD HILL...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3765 7865 3748 7867 3736 7850 3739 7813
      3763 7809

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:40 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 10:40 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT WED JUL 14 2004

.SHORT TERM (REST OF TODAY)...
12Z RNK SOUNDING SHOWED STEEP LAPSE RATES ABOVE 700 MBS. UA PLOTS
SHOWED A 30 KT LLJ..45 KT 500 MB JET..DIFFLUENCE ALOFT OVER THE SRN
APPLNS AND DEEP MOISTURE. EARLY MORNING MCS HAS PASSED OUR AREA TO
THE SOUTH ACROSS ERN TN...BUT SHOWERS ARE ALREADY DEVELOPING ACROSS
SW VA MTNS ON THE NOSE OF THE UPPER JET. EVEN A FEW LTG STRIKES WEST
OF TAZEWELL COUNTY. THESE SHOWERS WILL CONTINUE MOVG RAPIDLY EWD
THRU THE MTNS BY EARLY AFT. QUESTION IS WITH STRONG DOWNSLOPE
WINDS...WILL THEY CONTINUE EWD INTO THE FOOTHILLS OR RE-DEVELOP
FURTHER EAST IN THE PIEDMONT CLOSER TO THE LEE TROF. THINK THE
RE-DEVELOPMENT IS MOST LIKELY. CURRENT GRIDS SHOW THIS SCENARIO WITH
LIKELY POPS IN THE PIEDMONT THIS AFT...JUST MAY NEED TO ADJUST
TIMING A LITTLE EARLIER. MAY BUMP POPS UP TO LIKELY EARLY IN THE
MTNS. STILL A CONCERN FOR DAMAGING WINDS WITH BOW ECHO TYPE LINE
SEGMENTS- MAINLY AS THE STORMS MOVE INTO THE PIEDMONT AND ARE
STRENGTHENING. OTHER CONCERN IS STRONG WINDS IN THE HIGHER
ELEVATIONS WITH THE 30 TO 35 KT LOW LEVEL JET. WILL RAISE WINDS TO
15 TO 25 MPH GUSTING TO 35 MPH IN THE NRN MTNS OF NC. WILL ALSO
INCLUDE A BRIEF PERIOD OF STRONGER WINDS AND GUSTS WITH THE FROPA
FOR ALL ZONES.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 733 AM EDT WED JUL 14 2004

AVIATION...
DEBRIS CLDS FROM DYING MCS WILL OVERSPREAD WESTERN SITES THIS
AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA AND PERHAPS
A CLAP OF THUNDER AT LWB/BLF.

EXPECT AREAS OF MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO VFR
BY MID MORNING.  MIDWEST COLD FRONT WILL REACH WESTERN FA THIS
AFTN...SO EXPECT VFR AND MVFR CONDS THRU 18Z. AFTN SHRA/TS WILL
DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT BKN
LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH
MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT
EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EDT WED JUL 14 2004

SHORT TERM (TODAY THROUGH TONIGHT)...

COLD FRONT TO APPROACH AREA THIS AM...REACHING SE WV ABT NOON.  TOOK
FRONT THRU MTNS 17-21 Z THEN EAST OF FA BY 0200Z.  TEMPERATURES LOOK
SIMILAR TO YDAY AS WESTERLY FLOW TO PREVAIL AGAIN TODAY WITH ONLY A
SLIGHT BACKING AHEAD OF FRONT IN PIEDMONT.  THE DYING MCS EARLY
TODAY WILL HELP DAMPEN PSBL SVR ACTIVITY OVER MTNS...BUT DOES LITTLE
TO KEEP EASTERN AREAS FROM BECOMING QUITE UNSTABLE THIS AFTERNOON.
EXPECT TO SEE REMNANTS OF THIS AMS MCS REFIRE THIS AFTERNOON OVER
THE PIEDMONT...AND HAVE TRANSITIONED HIGHER POPS/QPF/WX EASTWARD AS
DAY PROGRESSES.

LONG TERM (THURSDAY THROUGH TUESDAY)...

DECIDED TO LEAVE THE MENTION OF ISOLATED SHOWERS IN THE GREENBRIER
VALLEY OF WEST VIRGINIA THURSDAY. DRIED OUT THURSDAY NIGHT ACROSS
OUR ENTIRE CWA. WHILE THE GFS TRYS TO ROTATE A SHORTWAVE AROUND THE
BASE OF THE TROUGH AS IT LIFTS OUT ON FRIDAY...BELIEVE THAT MOISTURE
WILL BE QUITE LIMITED WITH THIS FEATURE. ELECTED TO KEEP IT DRY
FRIDAY AND FRIDAY NIGHT. MOISTURE/PCPN LOOKS TO RETURN SATURDAY WITH
FRONTAL BOUNDARY DROPPING SOUTH. EXTENDED THE SLIGHT CHC ATAD
FURTHER EAST TO BLEND UP WITH LWX. RAISED POPS TO CHC ACROSS ENTIRE
AREA SUNDAY. SFC HIGH WILL BUILD IN FROM THE NORTH ON MONDAY AND
TUESDAY. MINOR ADJUSTMENTS MADE IN THE REST OF THE EXTENDED PERIOD.
ZONES WILL BE OUT BY 4 AM. HAVE A GOOD DAY.

AVIATION...
DEBRIS CLDS FROM DYING MCS TO OVERSPREAD WESTERN SITES THIS
AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA LWB/BLF.
ALSO EXPECT SOME MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO
VFR BY MID MORNING.  MIDWEST COLD FRONT NOT EXPECTED TO REACH
WESTERN FA TILL AFTN...SO EXPECT VFR CONDS THRU 18Z. AFTN SHRA/TS TO
AGAIN DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT
BKN LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH
MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT
EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...JJ
Hazardous weather outlook, Jul 14, 5:48 AM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT WED JUL 14 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150946-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
548 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION THIS AFTERNOON AND
EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT
WILL BE FOR DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

In the hours before

Special weather statement, Jul 14, 12:27 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT WED JUL 14 2004

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-142200-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-
CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1227 PM EDT WED JUL 14 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION LATE THIS AFTERNOON
AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN THE FOOTHILLS AND PIEDMONT AREAS. SOME OF
THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR
DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

06
Special weather statement, Jul 14, 12:35 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT WED JUL 14 2004

VAZ047-141700-
BUCKINGHAM-
1235 PM EDT WED JUL 14 2004

A STRONG THUNDERSTORM IS MOVING EASTWARD ACROSS MAINLY THE NORTHERN
HALF OF THE COUNTY. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM...AS WELL AS HEAVY DOWNPOURS. THE STORM IS MOVING TO THE
EAST AT AROUND 20 MPH...AND SHOULD BE OUT OF THE COUNTY BY 1 PM.

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:43 PM EDTSevere Thunderstorm WarningRNKPittsylvania47 min
Jul 14, 5:09 PM EDTSevere Thunderstorm WarningRNKHalifax51 min
Jul 14, 5:28 PM EDTSevere Thunderstorm WarningRNKCharlotte47 min
Jul 14, 5:55 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.